FDA Confirms Link Between Tylenol and Severe Liver Damage
The Food and Drug Administration confirmed the link between severe liver damage and the widely used pain and fever-reducing drug, acetaminophen.
On January 13, 2011, the Food and Drug Administration confirmed the link between severe liver damage and the widely used pain and fever-reducing drug, acetaminophen—commonly known by its brand name Tylenol.
Tylenol and acetaminophen are among the most commonly used drugs in the United States, available as a prescription as well as in over-the-counter medications. It is often combined with other drugs to create prescription medications like Percocet, Vicodin, and Tylenol with Codeine. In the United States, more than 200 million prescriptions of these combination painkillers are written every year.
This January, the FDA required drug makers to limit the dosage of acetaminophen to 325 milligrams in prescription medication. Before this new restriction, many of prescription drugs contained as much as 750 milligrams of acetaminophen per dose. The FDA also required their most severe “Black Box” warning be printed on all prescription products that contain the popular drug. Over-the-counter pain and fever medications containing acetaminophen, like Tylenol, had been required to change the dosage labeling earlier this year to warn against liver injury.
The FDA’s new dosage restrictions will go into effect over a three year period. Until the changes are enacted, taking Tylenol as directed for four days puts patients at risk of liver damage. In a recent study that appeared in the Journal of the American Medical Association, detailing research performed by a team from the University of North Carolina, Chapel Hill, up to 44% of all study participants who took acetaminophen—whether alone or in combination with other drugs—exhibited an abnormally elevated level of dangerous liver enzymes.
The FDA recommends that users consume no more than 4,000 milligrams of acetaminophen per day. They caution that people often inadvertently take more than the recommended limit because a person might take two different medications that both contain acetaminophen and not realize it. This is made harder to prevent because many drugs will list the abbreviation “APAP” instead of listing “acetaminophen” as an ingredient.
Recent studies have shown that around half of all cases of liver failure, estimated to be around 800 per year, are due to an overdose of acetaminophen.
Seeger Weiss LLP is investigating injury claims associated with Tylenol and other acetaminophen-based medications. If you or someone you know has taken a drug containing acetaminophen and suffered liver damage or failure, contact us today. An experienced attorney with Seeger Weiss LLP will assist you in evaluating your claim. Attorney consultations incur no obligation on your part and all initial consultations are free of charge. Seeger Weiss LLP has office locations in New York, New Jersey, Philadelphia, Oklahoma and California.
Legal action was recently filed against the Tropical Smoothie Café after patrons were exposed to the hepatitis A virus after drinking tropical smoothies sold by the national chain of restaurants. This initial [...]September 26, 2016 By: Seeger Weiss read more
Chevrolet’s so-called “clean diesel” models Cruze and Colorado emit higher levels of pollution than originally disclosed to the government, and more than the company claimed was emitted in its marketing [...]September 2, 2016 By: Seeger Weiss read more
For some time, Janssen Pharmaceutical’s diabetes medication Invokana has been known to trigger serious side effects, including ketoacidosis, in users. Ketoacidosis occurs when there is a presence of abnormally high ketones in [...]August 31, 2016 By: Seeger Weiss read more